How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Your Own Question
Dr. Michael
Dr. Michael, Psychologist
Category: Mental Health
Satisfied Customers: 2177
Experience:  Licensed Ph.D. Clinical Health Psychology with 30 years of experience in private practive and as a clinical psychology university professor.
Type Your Mental Health Question Here...
Dr. Michael is online now
A new question is answered every 9 seconds

Ok, so here is my situation... I started Prozac treatment

This answer was rated:

Ok, so here is my situation...

I started Prozac treatment about 10 months ago and my psychiatrist had me up the dosage very slowly over the course of 2 months reaching a perfect dosage response at 60mg (it took 2.5 months exactly to achieve that response. It was almost like one day I woke up and I was "ok").

Now, recently I decided to stop Prozac on my own (like an idiot) because I felt it was affecting my weight a little bit (gaining weight). I stopped it cold turkey for 3 weeks (I don't know if that is enough for the drug to completely leave my system but if it is I'd like to know that). What happened was I relapsed into my depressive personality and my social anxiety came back. I was very angry and felt I made a mistake. I told my psychiatrist and we restarted the treatment on May 6 at 20mg for 3 days, then 40mg for 3 days, then right back up to 60mg after that. I have been back on the drug since May 6 and have not felt anything as of yet (maybe a little response). My psychiatrist told me that it will take some time before I feel the full response again (she told me there is probably trace amounts of the drug in my blood still and that most of it has left my system) and that there may also be a possibility the antidepressant may not work the same so we might have to "entertain" that fact IF it happens.

Now my question is, considering the time it took for my first response do you think it is reasonable that it is taking this long to work again (I am anxious about it not working) and is there anything I can do to help the process (Dr told me to start working out, eating right etc etc). What do you think about my situation and should I be anxious about it? I mean the positive thing is that Prozac worked GREAT while I was on it and I felt like myself again. I want an opinion of another psychiatrist.

THANK YOU SO MUCH I tried my best explaining my situation. I'll be awaiting your response.
Hello. I believe I can be of help to you with this issue.

Yes, it can take longer to re acclimate. When you take a medication that changes neurotransmitter levels (in this case, increasing serotonin levels), your body starts to adjust and actually, may counteract the effect of the medication by sometimes, reducing the number of serotonin receptor sites. If you go off of the medication, your brain has to readjust again, sometimes restoring receptor sites. Going back on again causes another, yet bigger readjustment requirement. So think about 6-8 weeks of readjustment again. Also, with every medication, there is a combination of the actual biochemical effect and a placebo effect. This is why the FDA requires double-blind, placebo controlled trials of all drugs---we know that because of a universal placebo component in all treatments, a drug has to be shown to do better than the natural placebo effect that will always accompany it. So part of your quick response to the medication initially was due to the medication per se, but also a placebo effect. There will be far less of a placebo contribution upon retaking a drug you recently quit, so the overall therapeutic reaction will be slower. Placebo effects account for any or all of the positive 'effects'of taking antidepressants, probably through at least the first couple of weeks of initiation of use. Again, you more or less, 'used up' your placebo response with the first trial.

All in all, if Prozac worked well the first time, it will probably work well again. If not, a second popular drug to try would be Effexor; and then, possibly, Paxil. And incidentally, a sound 'academic' approach to getting off your medication in the future is to taper it---about 25% reduction every week or two, for around 8 weeks. Do this slowly.

I hope this information is helpful to you. Please let me know if I have overlooked any aspect of your original question. Please click on the green Accept button at the bottom of the screen. Thanks.
Dr. Michael and other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.
Doctor Michael,

About me stopping Prozac for 3 weeks could it really take that long again (you said 6-8 wks) to work again, even for stopping it for just 3 weeks? Is that a long time to stop prozac for (I didn't think it was when I made the decision I thought it would work again after 2-3 weeks). The first time I ever went on it like I said it took 2.5 months to work, could I be looking at that again or more just for stopping the medication for 3 weeks? Is it really possible? Dam, I better be more wise on when to stop my meds next time. If you could clarify that for me I would appreciate it.
Yes, I miscalculated. If it has only been 3 weeks since you stopped taking the prozac, I suspect you will feel effects again after just a week or two. I apologize for the miscalc. I think when you said you stopped for 3 weeks, I took that to mean there was simply a 3 week gap or period of abstinence in your taking it
Dr. Michael and other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.
Let me clarify.Yea Dr. Michael when I said I "stopped" Prozac for 3 weeks I meant that I COMPLETELY suddenly just stopped taking it (the day before I stopped it I was on 60mg and was on Prozac for 6 months).
Wow. Most people couldn't tolerate a sudden cessation of 60 mg prozac for 3 weeks!. Again, I think you'd be back on track with feeling positive effects from the drug after just a week or two, given the time frame since your last regimen. Good luck with this and let me know if any complications or problems turn up.

Related Mental Health Questions